Alert archive / Minnesota / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Duluth, MN

May 15, 2018Koochiching County, Minnesota

NWS Duluth, MN issued this red flag warning at May 15, 2018, 3:18 AM CDT for Koochiching County, Minnesota. It took effect at May 15, 2018, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2018, 3:18 AM CDT (08:18 UTC)
In effect from
May 15, 2018, 11:00 AM CDT
Expired
May 15, 2018, 8:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

County Koochiching County, MN

The radar

The Duluth radar (KDLH), 196 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2591 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WWUS83 KDLH 150818
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
318 AM CDT Tue May 15 2018

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER KOOCHICHING
COUNTY THIS AFTERNOON...

.Gusty southwest winds and very dry conditions are expected
across north-central Minnesota this afternoon, which will lead to
critical fire danger conditions over areas of Koochiching County.
Dry vegetation and the gusty southwest winds will allow fires to 
rapidly spread.

MNZ010-151700-
/O.UPG.KDLH.FW.A.0004.180515T1600Z-180516T0100Z/
/O.NEW.KDLH.FW.W.0004.180515T1600Z-180516T0100Z/
Koochiching-
318 AM CDT Tue May 15 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS...

* Affected Area...In Minnesota, Koochiching.

* Winds...Southwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 15 percent.

* Temperatures...In the low to middle 70s.

* Impacts...Any fires which develop could spread quickly through 
  dry vegetation and quickly grow out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JTS
3 follow-up statements
998 
WWUS83 KDLH 151629
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
1129 AM CDT Tue May 15 2018

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER KOOCHICHING
COUNTY THIS AFTERNOON...

.Gusty southwest winds and very dry conditions are expected
across north-central Minnesota this afternoon, which will lead to
critical fire danger conditions over areas of Koochiching County.
Dry vegetation and the gusty southwest winds will allow fires to
rapidly spread.

MNZ010-160100-
/O.CON.KDLH.FW.W.0004.000000T0000Z-180516T0100Z/
Koochiching-
1129 AM CDT Tue May 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...

* Affected Area...In Minnesota, Koochiching.

* Winds...Southwest 5 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 16 percent.

* Temperatures...Around 70.

* Impacts...Any fires which develop could spread quickly through 
  dry vegetation and quickly grow out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

Huyck/JTS
643 
WWUS83 KDLH 152018 AAB
RFWDLH

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Duluth MN
318 PM CDT Tue May 15 2018

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER KOOCHICHING
COUNTY THIS AFTERNOON...

.Wind speeds will increase this afternoon into the early evening 
hours ahead of an approaching area of low pressure. Very dry 
humidity values are already in place and will persist into the 
evening. Winds of 10 to 15 mph with gusts to 25 mph will continue 
through this evening before weakening slightly overnight. However,
the humidity values will begin to increase between 7 and 8 PM 
this evening, bringing the critical fire weather conditions to an 
end.

MNZ010-160100-
/O.CON.KDLH.FW.W.0004.000000T0000Z-180516T0100Z/
Koochiching-
318 PM CDT Tue May 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR MN FIRE WEATHER ZONE 010...

* Affected Area...In Minnesota, Koochiching.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 16 percent.

* Temperatures...In the mid 70s.

* Impacts...Any fires which develop could spread quickly through 
  dry vegetation and quickly grow out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Huyck
228 
WWUS83 KDLH 160058
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
758 PM CDT Tue May 15 2018


MNZ010-160200-
/O.EXP.KDLH.FW.W.0004.000000T0000Z-180516T0100Z/
Koochiching-
758 PM CDT Tue May 15 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONE 010...

Relative Humidity values are increasing from the very low values
of this afternoon and winds are slowly decreasing across the
region. Therefore...the red flag warning has been allowed to
expire. 

$$

LE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 15, 12:34 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 15, 12:34 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1234 AM CDT Tue May 15 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 332 PM CDT Mon May 14 2018

Weak shortwaves lifting through the region, ahead of a cold front
shifting south through the Northland, will continue to affect
parts of east-central Minnesota through northwest Wisconsin
through this evening. There may even be weak thunderstorms.

On the other end of the forecast area, we have dry and breezy
conditions leading to near critical fire weather conditions across
far northern Minnesota through this evening.

This cold front will push south through the rest of the Northland
overnight, and high pressure will move in. The region should have
mostly clear skies and cool and nearly calm conditions come dawn.
Overnight lows will range from the middle 30s across northern
Minnesota to the lower to middle 40s from central Minnesota to
northwest Wisconsin.

The winds will shift around Tuesday with the passing high
pressure. Southwest winds will develop across Minnesota and begin
to bring warmer air into the region. It will overall be a sunny,
warm, and dry for most of the region, except a lake breeze will
keep areas near Lake Superior much cooler. Temperatures will only
reach the 50s to low 60s near Lake Superior, but the lower to
middle 70s well inland. Breezy to gusty winds will develop over
northern Minnesota. The winds could be strong enough, potentially
up to 30 mph gusts, across Koochiching County to cause critical
fire weather conditions given the very dry humidity and dry
vegetation. These conditions mean any fires that develop could
spread rapidly.

.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM CDT Mon May 14 2018

A general flat flow will be found at the surface Tuesday night
through Thursday. Meanwhile, a northwest flow aloft will be in
place. Pieces of short wave energy will move over the forecast
area periodically. This results in some low chance pops beginning
late Tuesday night over the tip of the Arrowhead, spreading south
and west through Wednesday night. Thermodynamic profiles are not
supportive for a a mention of thunderstorms. A change in the upper
level pattern occurs on Thursday into a quasi-zonal flow. This
will bring more robust areas of vorticity through the region
through Saturday. A warm southwest flow will bring more moisture
into the area and help foster shower and thunderstorm development.
At the surface, a trof of low pressure will extend from southwest
to northeast over the region from a surface low moving slowly
through the Central Plains. These features will be the focus for
showers and storms. Beneficial rains will result. A transition
back to northwest flow occurs behind this system on Sunday and
high pressure settles back over the region. Thermodynamic profiles
favor placing a mention of thunder over the western third of the
region Thursday afternoon and night, then over the southern half
of the forecast area Friday and Friday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1233 AM CDT Tue May 15 2018

A front slowly sagging across the area as of issuance time has
produced showers across central MN into northwest WI. These showers
should stay away from the terminals, and as the front continues
south, skies are expected to clear as a high pressure ridge settles
into the area.  A low pressure center approaches the area from the
north late in the TAF period, increasing winds after 18z, which then
drop off again by 02z. Otherwise expect VFR conditions through the
TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  43  63  46  82 /   0   0   0  10
INL  36  74  52  76 /   0   0  10  10
BRD  44  74  50  84 /  10   0   0  10
HYR  45  73  47  83 /  40   0   0  10
ASX  42  60  43  81 /  10   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Fire Weather Watch from 11 AM CDT this morning through this
     evening for MNZ010.

LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...GSF
AVIATION...LRE
Hazardous weather outlook, May 14, 2:48 PM CDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
248 PM CDT Mon May 14 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
248 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Dry and breezy conditions have developed near the Canadian border
from north-central Minnesota to the Minnesota Arrowhead this
afternoon. These conditions, combined with dry vegetation, will
cause near critical fire weather conditions through this evening.
This means any fires that develop could easily spread.

Weak thunderstorms are possible from central Minnesota to
northwest Wisconsin late this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty wind and dry conditions will develop over far north-central
Minnesota Tuesday. The winds could be strong enough to cause
critical fire weather conditions because of the dry vegetation.
These conditions could cause any fires that develop to rapidly
spread. A Fire Weather Watch has been issued for Koochiching
County. Please read Watch for more information.

There is a slight chance of thunderstorms Thursday through Friday
evening. No severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-151200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
248 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms from Castle Danger, to
the Twin Ports, and east to Port Wing, late Thursday night through
Friday.

G2/GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Red Flag Warnings in Minnesota, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.